Thunderstorm Wind, Letcher
- When
- July 31, 3:20 PM EST
- Where
- Letcher County, 0.69 mi S of Hemphill
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 37.210, -82.700
A tree was blown down on Hwy 315.
Isolated severe thunderstorms brought down a few trees and produced large hail and flash flooding across portions of eastern Kentucky on July 31st.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS JKL wrote it up.
Isolated severe thunderstorms brought down a few trees and produced large hail and flash flooding across portions of eastern Kentucky on July 31st.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, KY wrote its last area forecast discussion before the first event at Jul 31, 3:18 PM EST, 2 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE JACKSON KY 418 PM EDT TUE JUL 31 2012 .SHORT TERM...(THIS EVENING THROUGH WEDNESDAY NIGHT) ISSUED AT 335 PM EDT TUE JUL 31 2012 CONVECTION THAT WAS OVER SE COUNTIES HAS DIMINISHED...THOUGH CU REMAINS IN PLACE ACROSS THE SOUTHEASTERN COUNTIES. UPPER LEVEL RIDGING REMAINS IN PLACE NEAR THE TX AND OK PANHANDLE REGIONS AT MID AFTERNOON WITH TROUGH GENERALLY FROM CENTRAL CANADA DOWN THROUGH THE GREAT LAKES TO THE EASTERN SEABOARD. NW FLOW ALOFT IS IN PLACE BETWEEN THE TWO SYSTEMS. A SHORTWAVE IN THIS NW FLOW IS CURRENTLY MOVING THROUGH ONTARIO AND THE GREAT LAKES REGION AND IS APPROACHING THE UPPER OH RIVER VALLEY. AN OUTFLOW BOUNDARY FROM OVERNIGHT CONVECTION HAS LOST SOME DEFINITION...BUT IS PROBABLY STILL IN PLACE TO THE NORTHWEST OF THE REGION IN NORTHERN KY. FURTHER TO THE NORTHWEST A COLD FRONT ASSOCIATED WITH THE SHORTWAVE MOVING THROUGH THE GREAT LAKES IS STARTING TO APPROACH THE OH VALLEY. THE SHORTWAVE WILL PASS BY TO THE NORTH AND NORTHEAST OF THE AREA LATE THIS EVENING AND OVERNIGHT ALTHOUGH MODELS HINT AT ANOTHER WEAK SHORTWAVE POSSIBLY MOVING ACROSS THE REGION ON WED AS WELL. INSTABILITY PARAMETERS SUGGEST THAT ISOLATED CONVECTION COULD STILL DEVELOP OVER THE SOUTHEASTERN COUNTIES OVER THE NEXT FEW HOURS. RECENT UPPER LEVEL RADAR SCANS SUGGEST SHOWERS TRYING TO DEVELOP OVER THE SOUTHEASTERN COUNTIES. OTHERWISE...CONVECTION THAT IS FORECAST TO DEVELOP OUR NW IN ADVANCE OF THE COLD FRONT AND POSSIBLE DEVELOPMENT ALONG THE OLD OUTFLOW SHOULD AFFECT THE NORTHWEST OR NORTHERN SECTIONS DURING THE EVENING AS THE SHORTWAVE MOVES BY TO THE NORTHEAST. MEANWHILE COLD FRONT NOW NORTHEAST OF THE OH VALLEY WILL DROP DOWN INTO THE REGION TONIGHT AND WILL BECOME RATHER DIFFUSE BY WED...BUT STILL MAY BE A FOCUS FOR CONVECTION IN THE FAR EAST...ESPECIALLY WHEN COUPLED BY THE POTENTIAL SHORTWAVE CROSSING THE REGION. SFC AND UPPER LEVEL HIGH PRESSURE BUILDING INTO THE AREA SHOULD LEAD TO DRY WEATHER FOR WED NIGHT. CONFIDENCE IN AREAL EXTENT AND TIMING OF CONVECTION FROM LATE THIS AFTERNOON INTO EARLY IN THE EVENING IS NOT ALL THAT HIGH...BUT SAT AND RADAR TRENDS AS WELL AS SOME OF THE GUIDANCE SUGGESTS MORE ACTIVITY THROUGH EARLY EVENING IN THE SOUTHEAST. THIS MAY THEN BE FOLLOWED BY ISOLATED TO PERHAPS SCATTERED CONVECTION DURING THE MID TO LATE EVENING OR EVEN OVERNIGHT...ESPECIALLY IN THE NORTH. PATCHY FOG MAY DEVELOP TOWARD DAWN WHERE ANY PRECIP FALLS THIS EVENING OR OVERNIGHT...AND THEN MORE TYPICAL VALLEY FOG ON WED NIGHT WITH HIGH PRESSURE IN PLACE. TEMPERATURES THROUGH THE PERIOD WILL AVERAGE A FEW DEGREES ABOVE NORMAL. .LONG TERM...(THURSDAY THROUGH TUESDAY) ISSUED AT 418 PM EDT TUE JUL 31 2012 WEAKENING SURFACE HIGH PRESSURE OVER THE REGION OVERLAID BY NW FLOW ALOFT IS EXPECTED TO BRING DRY WX AND MAINLY CLEAR SKIES THURSDAY AND THURSDAY NIGHT. AS THE HIGH CONTINUES TO WEAKEN...IT WILL LEAVE US IN BETWEEN A LARGE SUBTROPICAL HIGH OVER THE ATLANTIC...AND LOW PRESSURE OVER THE PLAINS WITH A COLD FRONT APPROACHING FROM THE NORTHERN PLAINS. THE RESULTING WIND FLOW OVER THE LOCAL AREA WILL CARRY GULF OF MEXICO MOISTURE NORTHWARD AGAIN...BRINGING INSTABILITY AND THE POSSIBILITY OF SHOWERS AND THUNDERSTORMS. WILL USE ONLY 20-30 PERCENT POP FRIDAY THROUGH SATURDAY NIGHT...DUE TO A LACK OF FEATURES AND LIGHT FLOW ALOFT. SUNDAY AND SUNDAY NIGHT AN UPPER TROUGH WILL MOVE ESE OVER THE GREAT LAKES AND OHIO VALLEY...BRING THE AFOREMENTIONED SURFACE COLD FRONT WITH IT. THE INCREASING FLOW ALOFT AND THE FOCUS FOR CONVECTIVE INITIATION NEAR THE FRONT FRONT WILL PROVIDE A GREATER POP. THINK THAT MOST PLACES WILL HAVE RAIN AT SOME POINT WITH THIS SYSTEM...BUT HAVE USED 50 PERCENT FOR BOTH PERIODS FOR NOW. WANTED TO AVOID 60 YET BECAUSE OF TIMING UNCERTAINTY AT THE EXTENDED TIME FRAME. PRECIP COULD LINGER INTO MONDAY...ESPECIALLY IN THE SOUTHEAST...BUT SHOULD END. DRY WEATHER AND SLIGHTLY LOWER HUMIDITY IS THEN EXPECTED THROUGH TUESDAY AS SURFACE HIGH PRESSURE BUILDS IN BEHIND THE COLD FRONT AND PASSES BY TO OUR NORTH. && .AVIATION...(FOR THE 18Z TAFS THROUGH 18Z WEDNESDAY AFTERNOON) ISSUED AT 150 PM EDT TUE JUL 31 2012 INSTABILITY AS WELL AS A WEAK SHORTWAVE OR SHORTWAVES PASSING BY IN THE FLOW AND AN APPROACHING COLD FRONT WILL MAKE ISOLATED CONVECTION POSSIBLE THROUGHOUT SOUTHEAST KENTUCKY THROUGH INTO THE AFTERNOON BEFORE DIMINISHING AROUND 22Z. LATER TONIGHT...AN APPROACHING COLD FRONT FROM THE NORTH MAY KICK OFF A FEW STORMS AFTER OZ ACROSS THE FORECAST AREA...ESPECIALLY NORTHERN AND EASTERN SECTIONS. WINDS THROUGH THE PERIOD WILL BE LIGHT AND VARIABLE. GIVEN LOW CHANCES OF CONVECTION...NO CB OR TSRA ARE FORECAST AT THE TAF SITES ATTM. && .JKL WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...JP LONG TERM....HAL AVIATION...JP
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE JACKSON KY 410 PM EDT TUE JUL 31 2012 KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-011100- FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE- JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN- ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT- OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE- 410 PM EDT TUE JUL 31 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY. .DAY ONE...TONIGHT. THUNDERSTORMS ARE POSSIBLE THIS EVENING AND TONIGHT. SOME OF THE THUNDERSTORMS THIS EVENING COULD PRODUCE GUSTY WINDS AND LOCALLY HEAVY RAINS. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY. THUNDERSTORMS ARE POSSIBLE ON WEDNESDAY AND ALSO AT TIMES FROM FRIDAY THROUGH SUNDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. GREIF/JP
The Jackson,KY radar (KJKL), 69 km away, was scanning. The volume nearest the first event began at 20:20 UTC.
3 thunderstorm wind, 1 hail, 1 flash flood. Local standard time, as filed.
A tree was blown down on Hwy 315.
A tree was blown down on Hwy 803.
Trees and power lines were blown down on Sergent Rd.
Camp Creek was reported out of its banks. Rock slides were also reported nearby.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Kentucky in 2012Every state in 2012This day in weather historyWarnings in Kentucky, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 390003, 390002, 390004, 390005, 390001.